Alert archive / Georgia / Special Weather Statements in 2018

Special Weather Statement, NWS Columbia, SC

July 24, 2018Lincoln County, Georgia

NWS Columbia, SC issued this special weather statement at Jul 24, 2018, 8:13 PM EDT for Lincoln County, Georgia. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 24, 2018, 8:13 PM EDT (00:13 UTC)
Expired
Jul 24, 2018, 8:45 PM EDT
In force
32 min
Issued by
NWS Columbia, SC

County Lincoln County, GA

The radar

The Robins AFB radar (KJGX), 131 km from the middle of the area, began a volume at 00:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 0.2 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2018-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 818 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2018-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
818 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
1098 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

392 
WWUS82 KCAE 250013
SPSCAE

Special Weather Statement
National Weather Service Columbia SC
813 PM EDT TUE JUL 24 2018
 
GAZ040-063-064-250045-
Lincoln GA-McDuffie GA-Columbia GA-
813 PM EDT TUE JUL 24 2018

...Strong Thunderstorms Will Impact Portions of southwestern
Lincoln...northwestern McDuffie and northwestern Columbia Counties
Until 845 PM EDT....

...Boaters on Lake Strom Thurmond Should Seek Safe Harbor... 

At 812 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm 10 miles north of Thomson, moving northwest at 15
mph.

  HAZARD...gusty winds 40 to 50 mph.

  IMPACT...expect minor damage to tree limbs and blowing around of 
           light, unsecured objects.

Some locations in the path of this storm include...
Lincolnton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Boaters on Lake Strom Thurmond should move to shore and seek shelter.
Strong, erratic wind gusts and lightning are possible. If you can
hear thunder, you are close enough to be struck by lightning.

&&

This includes Interstate 20 in Georgia between mile markers 166 and
171.
 
LAT...LON 3361 8263 3364 8261 3363 8261 3364 8259
      3363 8258 3365 8258 3364 8256 3364 8252
      3366 8251 3365 8249 3378 8257 3385 8241
      3360 8225 3348 8260 3360 8265
TIME...MOT...LOC 0012Z 151DEG 13KT 3361 8244 

$$

fwa

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this special weather statement went out at Jul 24, 5:14 PM EDT, 2 hours 59 minutes earlier.

Area forecast discussion, Jul 24, 5:14 PM EDT, 2 hours 59 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
514 PM EDT Tue Jul 24 2018

.SYNOPSIS...
Surface and upper troughing will remain in the region through
Wednesday resulting in scattered to numerous showers and
thunderstorms. The upper trough will weaken later this week,
favoring scattered diurnal convection through the weekend. The
upper trough will strengthen to the west early next week,
allowing Atlantic moisture to increase over the area and
increase the chances of showers.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
Regional radar late this afternoon showing scattered showers and
thunderstorms across the area. Convection along the southern SC coast
has been moving inland into the southeastern Midlands and CSRA and
weakening. The main concern is still heavy rain potential given
precipitable water values around 1.7 to 1.9 inches. With the
moist atmosphere rainfall rates of 2 inches per hour will be
possible and locally higher rates. With the locally heavy
rainfall will monitor areas across the forecast which received
significant rainfall Monday afternoon and evening for possible
flooding threat. Convection will diminish with sunset, although
isolated to scattered activity is expected tonight as outflow
boundaries intersect and generate new cells. Cloudiness will
persist overnight with patchy fog developing during the early
morning hours. With the cloudiness overnight lows will be in the
low 70s.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH THURSDAY NIGHT/...
Wednesday: Upper level trough axis and an associated short wave
will shift eastward across the area throughout the day.
Meanwhile, a wave of low pressure at the surface will lift
northeast across the region. Deep moisture flux ahead of the
upper trough axis and surface wave will push precipitable water
values back up just over 2 inches across the eastern forecast
area, with a gradient down to about 1.75 inches across the
western forecast area. Showers and thunderstorms could already
be ongoing in some areas in the morning, but coverage should
increase in the late morning and afternoon with daytime heating.
The greatest coverage is expected across the eastern Midlands,
and if any training develops, we could have some flood/flash
flood issues. Farther west into the western Midlands and parts
of the CSRA, coverage will be less and could actually diminish
by late afternoon as subsidence/NVA develops behind the upper
trough axis and some drier air spreads in. High temperatures
should be in the upper 80s, held down some by the cloud cover
and precipitation.

Wednesday Night: A short wave trough develops just to the west
and could support some isolated to scattered
showers/thunderstorms, with the greatest coverage in the eastern
Midlands. Mild temperatures due to cloud cover will keep lows in
the lower 70s.

Thursday and Thursday Night: Short wave energy and divergence
aloft will be focused mainly over the eastern Midlands once
again, with scattered showers and thunderstorms expected in this
area during the afternoon/evening. Coverage will be a bit more
isolated farther west into the drier airmass. More sunshine
could push temperatures up into the lower 90s for highs, with
nighttime lows in the lower to mid 70s.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
Medium range guidance in fairly good agreement showing a
continued unsettled pattern through the long term period. A
broad upper level trough will be in place over much of the
eastern U.S. through this weekend. While it won't be a complete
washout everyday, it does look like the eastern portions of the
forecast area will have the greatest coverage of mainly
diurnally driven convection. The upper trough amplifies to the
west while ridging strengthens over the western Atlantic early
next week. This will cause an increase in Atlantic moisture over
the region, and rain chances increase once again. Daytime highs
will be near to slightly above normal through the weekend, then
fall to slightly below normal early next week.

&&

.AVIATION /21Z TUESDAY THROUGH SUNDAY/...
Variable conditions in convection and early morning fog and
stratus.

Convection has begun developing across the eastern Midlands and
will move into the OGB area over the next hour or two. Expect
thunderstorm coverage to increase through the afternoon and
early evening hours before diminishing early tonight. Have
included tempo group for OGB for convection impacts and remained
with VCTS elsewhere as timing confidence remains low. Main
concerns with thunderstorms will be strong and gusty winds along
with locally heavy rainfall. With very moist low levels expect
fog and stratus to again develop during the early morning and
sunrise hours with generally IFR restrictions at all terminals
for the early morning and sunrise hours. Winds through the
period will be southeasterly at 8 knots or less.

EXTENDED AVIATION OUTLOOK...There may be IFR or MVFR conditions in
mainly afternoon and evening thunderstorms. Also, late night and
early morning stratus and fog may occur.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&

SYNOPSIS...99
NEAR TERM...99
SHORT TERM...99
LONG TERM...99
AVIATION...99
Hazardous weather outlook, Jul 24, 6:49 PM EDT, 1 hour 24 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
649 PM EDT Tue Jul 24 2018

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-252300-
Lincoln-McDuffie-Columbia-Richmond-Burke-Lancaster-Chesterfield-
McCormick-Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-
Richland-Lee-Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-
Bamberg-
649 PM EDT Tue Jul 24 2018

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Tonight.

Thunderstorms tonight may contain heavy rain leading to possible
localized flooding.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Thunderstorms Wednesday afternoon into the evening may contain heavy
rain leading to possible localized flooding. Damaging wind may also
occur with a few of the thunderstorms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 24, 7:20 PM EDT, 53 minutes before
Special Weather Statement
National Weather Service Columbia SC
720 PM EDT TUE JUL 24 2018

SCZ018-025-250000-
McCormick SC-Edgefield SC-
720 PM EDT TUE JUL 24 2018

...Strong Thunderstorms Will Impact Portions of northeastern
McCormick and northwestern Edgefield Counties Until 800 PM EDT....

At 719 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm 9 miles west of Edgefield, or 20 miles north of
Martinez, moving north at 15 mph.

  HAZARD...gusty winds 40 to 50 mph.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects.

Some locations in the path of this storm include...
McCormick, Parksville and Modoc.

LAT...LON 3401 8226 3401 8223 3398 8221 3397 8218
      3399 8215 3398 8208 3398 8205 3395 8204
      3397 8194 3374 8197 3371 8220 3398 8229
TIME...MOT...LOC 2319Z 175DEG 12KT 3381 8209

fwa
Special weather statement, Jul 24, 8:13 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Columbia SC
813 PM EDT TUE JUL 24 2018

GAZ040-063-064-250045-
Lincoln GA-McDuffie GA-Columbia GA-
813 PM EDT TUE JUL 24 2018

...Strong Thunderstorms Will Impact Portions of southwestern
Lincoln...northwestern McDuffie and northwestern Columbia Counties
Until 845 PM EDT....

...Boaters on Lake Strom Thurmond Should Seek Safe Harbor...

At 812 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm 10 miles north of Thomson, moving northwest at 15
mph.

  HAZARD...gusty winds 40 to 50 mph.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects.

Some locations in the path of this storm include...
Lincolnton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Boaters on Lake Strom Thurmond should move to shore and seek shelter.
Strong, erratic wind gusts and lightning are possible. If you can
hear thunder, you are close enough to be struck by lightning.

&&

This includes Interstate 20 in Georgia between mile markers 166 and
171.

LAT...LON 3361 8263 3364 8261 3363 8261 3364 8259
      3363 8258 3365 8258 3364 8256 3364 8252
      3366 8251 3365 8249 3378 8257 3385 8241
      3360 8225 3348 8260 3360 8265
TIME...MOT...LOC 0012Z 151DEG 13KT 3361 8244

fwa

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 25, 2:35 PM EDTAreal Flood AdvisoryCAERichland53 min
Jul 25, 2:38 PM EDTSpecial Weather StatementCAERichland37 min
Jul 25, 2:51 PM EDTSpecial Weather StatementCAECalhoun24 min
Jul 25, 3:45 PM EDTSpecial Weather StatementCAELee45 min
Jul 25, 5:43 PM EDTSpecial Weather StatementCAELexington32 min
Jul 25, 6:35 PM EDTSpecial Weather StatementCAEFairfield, Lancaster25 min
Jul 25, 6:58 PM EDTSpecial Weather StatementCAEFairfield47 min
Jul 25, 7:14 PM EDTSevere Thunderstorm WarningCAEFairfield, Kershaw, Richland46 min
Jul 25, 7:49 PM EDTSpecial Weather StatementCAELexington41 min
Jul 25, 7:57 PM EDTSevere Thunderstorm WarningCAEFairfield, Kershaw, Lee, Sumter48 min

Nearby

Special Weather Statements in Georgia, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.